Thunderstorm Wind, Cheyenne
- When
- July 23, 6:46 PM MST
- Where
- Cheyenne County, 13 mi NNW of Wild Horse
- Measured
- 80 kt (92 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.983, -103.100
8 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 1:10 PM MST, 5 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT MON JUL 23 2001 FORECAST CHALLENGES WILL BE PRECIP AMOUNTS AND HYDRO EFFECTS INTO THE EXTENDED...AND POSSIBLE CLOUD COVER BLOCKING HEATING ON WEDNESDAY. ALL MODELS INITIALIZING WELL AT H85. AVN IS CATCHING SW AT H7 IN NEB...WITH THE ETA THE ONLY ONE CATCHING SW EXTENDING FROM GREAT BASIN INTO THE FOUR CORNERS REGION. THE AVN IS TOO COOL OVER THE HIGH PLAINS AT H7...WITH THE ETA AND NGM BEING CLOSER TO REALITY. OVERALL WILL GO WITH THE ETA FOR THE EARLY PORTION OF THIS PACKAGE. TONIGHT... ETA AND AVN IN GOOD AGREEMENT ON MOST PARAMETERS. STRONG THETA-E ADVECTION...THICKNESS DIVERGENCE AND H5-H3 UVV ARE INDICATING MCS DEVELOPMENT OVER THE TRI-STATE REGION. THE AVN IS SHOWING PROBABLE CONVECTIVE FEEDBACK PROBLEMS WITH EXTREME QPF AMOUNTS. HOWEVER...THIS AREA LINES UP WITH ETA STRONGEST H5-H3 UVV AND ALTHOUGH THE AMOUNTS ARE PROBABLY OVERDONE...THIS REINFORCES MY INCLINATION TO GO HIGH LIKELY TO CATEGORICAL FOR AT LEAST THE WEST AND NORTHERN PORTIONS OF CWA. MAJOR CONCERN IS TRACK OF POSSIBLE MCS AND SUPPRESSION OUTSIDE OF MCS. WITH NO WIDESPREAD SIGNIFICANT RAIN FALL OVER THE PAST SEVERAL DAYS IN NEAR RECORD TEMPS...WILL NOT ISSUE FFW FOR TONIGHT'S PRECIP. TOMORROW NIGHT WEAK UPSLOPE FLOW AFTER SECOND CONSECUTIVE NIGHT OF PRECIP SHUD RESULT IN PATCHY FOG ACROSS THE AREA. WILL HAVE TO MONITOR FFG AFTER TONIGHTS RAIN TO CHECK FOR POSSIBLE FFW. BIGGEST CONCERN IS INTO WEDNESDAY AS TO HOW LONG LOW CLOUDS LINGER AND EFFECTS ON TEMPS AND CONVECTION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THINK THE ETA BRINGS THE FRONT SLIGHTLY TOO FAR SOUTH...WITH THE FWC BEING TOO FAR NORTH AND WILL GO WITH A MIDDLE GROUND BETWEEN THE TWO FOR TEMPS WEDNESDAY. IN THE EXTENDED... FAIR TO GOOD MODEL CONFIDENCE THROUGH MOST OF THE EXTENDED AS MODELS ARE IN GOOD AGREEMENT. UNFORTUNATELY...THE NEARLY ZONAL PATTERN THAT RESULTS CAUSES A LOW CONFIDENCE IN TIMING OF SHORTWAVES THROUGHOUT THE EXTENDED. AS A RESULT WILL KEEP CHANCE OF TS UNTIL SATURDAY...AFTER WHICH THE RIDGE WILL AGAIN ASSERT ITSELF TO THE WEST...CUTTING OF MONSOONAL FLOW AND DRYING OUT THE MID LEVELS MORE. INTO THE WEEKEND THERMAL RIDGE AGAIN SETS IN AND WILL GO WITH HIGHER MIXING DEPTH H7 SUPPORTED TEMPS. .GLD...NONE. SVEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM 13 NNW WILD HORSE CO 92 MPH TSTM GUST
07/22/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0551 PM WILD HORSE CO 65 MPH TSTM GUST
07/22/01 CHEYENNE REPORTED BY STORM
SPOTTER. WINDS
INCREASED BEYOND 65 MPH
AT END OF CALL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 15 S FLAGLER CO 78 MPH TSTM GUST
07/23/01 KIT CARSON REPORTED BY PUBLIC.
0623 PM 9 NNE KIT CARSON CO 64 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.KSZ001>004-013>016-027>029-041-042-NEZ079>081-240600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 706 PM MDT MON JUL 23 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL MIDNIGHT MDT (1 AM CDT). IN NORTHWEST KANSAS THE WATCH INCLUDES CHEYENNE...RAWLINS... DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE... LOGAN...GOVE...GREELEY AND WICHITA COUNTIES. IN SOUTHWEST NEBRASKA THE WATCH INCLUDES DUNDY...HITCHCOCK AND RED WILLOW COUNTIES. THIS LATEST SEVERE THUNDERSTORM WATCH REPLACES THE PREVIOUS WATCH IN EFFECT FOR SOUTHWEST NEBRASKA. HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. AD/SN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 9 NNE KIT CARSON CO WIND DAMAGE
07/23/01 CHEYENNE WELL ROOF BLOWN OFF
REPORTED BY COOPERATIVE
OBSERVER.
0705 PM 6 NNW ARAPAHOE CO 60 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM STRATTON CO WIND DAMAGE
07/23/01 KIT CARSON MOTEL ROOFING MATERIALS
BLOWN OFF...AND NATURAL
GASELINE SEVERED
REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM STRATTON CO WIND DAMAGE
07/23/01 KIT CARSON MOTEL ROOFING MATERIALS
BLOWN OFF...AND NATURAL
GAS LINE SEVERED
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
8 thunderstorm wind. Local standard time, as filed.
The strong winds blew a roof off a shed.
The strong winds blew off numerous shingles off a motel roof. Also a natural gas line was severed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261396, 5261397, 5261398, 5261399, 5261401, 5261400, 5261402, 5261403.